Alabama, 2012

Tornado and Heavy Rain in Alabama, January 26, 2012

January 26, 2012 · NWS BMX · 7 events in 4 counties and zones

An upper level low pressure system moved across the Mississippi Valley region, deepening as it moved east. A cold front extending southward from the low moved across central Alabama during the late morning hours on Thursday, January 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level low pressure system moved across the Mississippi Valley region, deepening as it moved east. A cold front extending southward from the low moved across central Alabama during the late morning hours on Thursday, January 26. This provided a focus for thunderstorms to develop in the form of a squall line. Instability and weak shear were high enough for isolated severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 26, 5:56 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jan 26, 5:56 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CST THU JAN 26 2012

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AM...WARM FRONT HAS PUSHED NORTHWARD SINCE YESTERDAY...
BRINGING WARM...MOIST AIR INTO CENTRAL ALABAMA TONIGHT.
HOWEVER...HIGHEST MID 60S AND GREATER DEW POINTS REMAIN TO OUR
SOUTH IN SRN AL NEAR THE COAST. COULD POSSIBLY SEE HIGHER DEW
POINTS GET INTO OUR FAR SW COUNTIES BEFORE MIDDAY IN A SMALL
WINDOW. BIGGEST CHANGE IN FORECAST IS THAT ALL MODELS CONSISTENT
IN BRINGING SYSTEM THROUGH A TAD SOONER. THIS MEANS MORE OF AN
AFTERNOON EARLY EVENING PASS OF THE STRONGER STORMS ALONG AND
AHEAD OF SURFACE FRONT. THIS WILL MEAN A SLIGHTLY BETTER CHANCE OF
SEVERE ACROSS THE AREA WITH THE MAIN LOW CLOSER DURING MORE OF THE
DAYTIME.

ALTHOUGH INSTABILITY PARAMETERS ARE STILL BEST ALONG THE SRN
MS/AL...WE ARE NOT OUT OF THE WOODS BY ANY MEANS. EXPECT HIGHER
DEW POINTS ACROSS THE SOUTHWEST 1/3 ALONG WITH SLIGHTLY HIGHER
CAPE TO BE REALIZED WITH THE SOONER ARRIVAL OF THE SYSTEM. LINE OF
STRONG TSTORMS POSSIBLE THIS AFTERNOON ACROSS THE WEST 1/3 18/21Z
TIME FRAME PUSHING EWD DURING THE AFTERNOON AND EARLY EVENING...
WITH INSTABILITIES DROPPING FURTHER SWD AS THE SYSTEM PROGRESSES.
A WEDGE OF DRIER AIR STILL PERSISTENT ACROSS THE NORTHEAST
COUNTIES. STRONGER STORMS NOW SHOULD BE GONE BY MIDNIGHT...IF NOT
BY AS EARLY ACROSS 9PM ACROSS THE EAST. WITH THE FASTER MOVEMENT
OF THE SYSTEM...STILL NOT CONFIDENT OF THE FLOODING THREAT ENOUGH
FOR A WATCH AT THIS TIME...EVEN WITH BUMPING UP QPF NUMBERS
SLIGHTLY...WITH ANYWHERE FROM 1.5 INCHES WEST TO .5 INCHES FAR
SE...ALONG WITH LOCALLY HIGHER AMOUNTS FOR THE EVENT.

ON FRIDAY WITH RETREATING FRONT...MODELS NOW WITH FASTER
PROGRESSION HAVE PRECIPITATION OUT BEFORE SUNRISE ON FRIDAY...SO
WILL GO WITH A DRY FORECAST FOR FRIDAY AS WEAK HIGH MOVES BUILDS.
ANOTHER REINFORCING FRONT MOVES THROUGH BY SATURDAY MORNING TO
BRING A BETTER SURFACE HIGH TO BUILD ACROSS THE CENTRAL U.S.
THIS WILL MAKE FOR A WELCOME DRY AND COOL WEEKEND INTO THE
BEGINNING OF NEXT WEEK BEFORE THE RIDGE MOVES OFF...GULF MOISTURE
RETURNS ALONG WITH RAIN CHANCES BY LATE TUESDAY INTO POSSIBLY
THURSDAY OF NEXT WEEK AHEAD OF YET ANOTHER SYSTEM.

08/MNK

&&

.AVIATION...
12Z TAF DISCUSSION.

WIDESPREAD RAINFALL IS MAKING ITS WAY INTO WESTERN ALABAMA THIS
MORNING...AND RAINFALL HAS OVERSPREAD KTCL. IFR STRATUS HAS ALSO
MOVED NORTHWARD OVER THE AREA AT KEET...KTOI...AND KMGM. THE LOW
STRATUS WILL CONTINUE THROUGH THE EARLY MORNING HOURS THEN SLOWLY
RISE THROUGH THE MORNING INTO MVFR CRITERIA WITH STRONG BOUNDARY
LAYER WINDS SETTING UP. BASED ON CURRENT MODEL TRENDS...HAVE GONE
AHEAD AND TIMED OUT INCREASING THUNDERSTORM ACTIVITY FROM WEST TO
EAST THROUGH THE AFTERNOON AND EVENING HOURS. STORMS LOOK TO BEGIN
AT KTCL FROM 15-17Z...CENTRAL TAF LOCATIONS AND KMGM FROM
18-20Z...AND KANB FROM 19-21Z. THE TIMING COULD CHANGE DEPENDING ON
THE LATEST TRENDS OF THE SHOWER AND THUNDERSTORM DEVELOPMENT.
THEREFORE...FREQUENT UPDATES AND AMENDMENTS ARE LIKELY TODAY. WINDS
WILL INCREASE OUT OF THE SOUTHEAST AHEAD OF THE COLD FRONT WITH
SUSTAINED WINDS OF 10-15 KNOTS AND GUSTS OVER 20 KNOTS. AS THE FRONT
CLEARS THE STATE LATE THIS EVENING...WINDS WILL SHIFT TO THE WEST
AND A LOW STRATUS DECK WILL LIKELY FORM INTO THE EARLY MORNING HOURS
ON FRIDAY. WENT AHEAD AND ADDED IN AN IFR STRATUS DECK FOR ALL TAF
LOCATIONS FOR PLANNING PURPOSES TOWARD THE END OF THE PERIOD.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  46  58  35  58 / 100  80  10   0   0
ANNISTON    71  47  60  36  59 / 100  80  10   0   0
BIRMINGHAM  71  45  59  37  59 / 100  80  10   0   0
TUSCALOOSA  71  44  61  36  60 / 100  60   0   0   0
CALERA      71  46  60  37  60 / 100  70  10   0   0
AUBURN      71  50  61  39  61 /  80  90  10   0   0
MONTGOMERY  75  51  64  39  64 /  90  80  10   0   0
TROY        74  51  64  38  64 /  80  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/56
Hazardous weather outlook, Jan 26, 9:35 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 AM CST THU JAN 26 2012

ALZ011>015-017>050-270400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
935 AM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY TODAY...
MAINLY ALONG AND SOUTH OF I-20.  ISOLATED TORNADOES WILL BE POSSIBLE
GENERALLY ALONG AND SOUTH OF THE LINE FROM DEMOPOLIS...TO
CLANTON...TO ALEXANDER CITY. THE MAIN THREATS AREAWIDE CONTINUE TO BE
DAMAGING WINDS AND LOCALIZED FLOODING...AS WELL AS MINOR RIVER
FLOODING. WESTERN AND NORTHWESTERN COUNTIES LOOK TO HAVE THE HIGHEST
FLOOD THREAT...WITH UP TO TWO INCHES OF RAINFALL EXPECTED. THE
THREAT WILL SHIFT INTO EAST ALABAMA AFTER 2 PM.  THE THREAT OF
SEVERE WEATHER SHOULD BE OVER BY 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS A DRY AIRMASS MOVES INTO THE SOUTHEAST ON MONDAY...LOW RELATIVE
HUMIDITIES FOR A NUMBER OF HOURS COULD POSSIBLY CREATE A HIGH FIRE
DANGER ACROSS THE SOUTHEASTERN COUNTIES ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY AND THIS EVENING.

The radar

The Birmingham radar (KBMX), 93 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Hale

When
January 26, 10:55 AM CST to 11:30 AM CST
Where
Hale County, 0.58 mi W of Greensboro
Reported by
Emergency Manager
Coordinates
32.700, -87.590

Heavy rainfall led to minor street flooding in Greensboro.

Tornado, Perry

When
January 26, 11:00 AM CST to 11:01 AM CST
Where
Perry County, 0.58 mi N of Ellawhite to 1.09 mi NNE of Ellawhite
Rating
EF0
Path length
0.6 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.438, -87.499

An EF0 tornado with winds of 80 mph touched down southeast of Uniontown, at the intersection of Cahaba Road and Yelverton Street. In this location several trees were uprooted. It then traveled northeastward, uprooting more trees along the path, and causing minor roof and siding damage to 5 homes. One home on Church Street was shifted off its foundation. From there the tornado traveled through a wooded area, breaking large branches off trees before it lifted. Key indicators of this weak tornado included very small amounts of leaf and grass splattering and roof damage on the downstream side of the homes. Several eyewitnesses confirmed seeing the tornado as it left the area.

Heavy Rain, Jefferson

When
January 26, 12:03 PM CST to 12:15 PM CST
Where
Jefferson County, 0.69 mi N of Center Pt
Reported by
Emergency Manager
Coordinates
33.640, -86.680

Heavy rainfall in a short period of time caused water of 2 to 3 inches deep to pond on a few streets in Center Point.

Heavy Rain, Jefferson

When
January 26, 12:30 PM CST to 2:30 PM CST
Where
Jefferson County, 0.51 mi SE of Woodlawn
Reported by
Newspaper
Coordinates
33.525, -86.793

Heavy rainfall resulted in standing water at Messer Airport Highway and 31st St N in downtown Birmingham. One person was rescued, but uninjured, when his car stalled after attempting to drive through the flooded intersection.

Heavy Rain, Jefferson

When
January 26, 12:35 PM CST to 2:00 PM CST
Where
Jefferson County, 1.34 mi N of Center Pt
Reported by
Newspaper
Coordinates
33.649, -86.684

Heavy rainfall resulted in standing water at several intersections along Center Point Parkway, including at 24th Ave NW. These intersections were temporarily closed.

Heavy Rain, Jefferson

When
January 26, 12:45 PM CST to 2:00 PM CST
Where
Jefferson County, 1.21 mi NW of Chalkville
Reported by
Law Enforcement
Coordinates
33.663, -86.664

Heavy rainfall caused water to flow out of ditches and across Sweeney Hollow Rd. The road was temporarily closed between Wood Dr and Maryknoll Dr.

Heavy Rain, Etowah

When
January 26, 1:35 PM CST to 1:55 PM CST
Where
Etowah County, 0.9 mi NW of Altoona
Reported by
Emergency Manager
Coordinates
34.030, -86.330

Water was reported over several Roads in the Altoona and Walnut Grove areas due to heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361930, 357706, 361931, 364469, 364468, 364467, 361932.